Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Sep 23, 2001, 7:02 PM CDT for Butler County, Grayson County, Kentucky. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2001, 7:02 PM CDT (00:02 UTC)
- Expired
- Sep 23, 2001, 7:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Butler County, KY, Grayson County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 7:28 PM CDT | Thunderstorm Wind 70 E | Caneyville, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 23, 3:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1221 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1599 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
006
WUUS53 KLMK 240003
SVRSDF
KYC031-085-240045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
702 PM CDT SUN SEP 23 2001
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY
WESTERN GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 745 PM CDT
* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 13 MILES NORTHWEST OF SHORT CREEK
TO 11 MILES WEST OF WELCHS CREEK...OR FROM 51 MILES NORTH OF
BOWLING GREEN TO 33 MILES NORTHWEST OF BOWLING GREEN...MOVING EAST
AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PINE KNOB...SHORT CREEK AROUND 720 PM CDT
CANEYVILLE...MILLWOOD...WELCHS CREEK AROUND 725 PM CDT
READY AROUND 730 PM CDT
THIS STORM HAS HAD A HISTORY OF PRODUCING DAMAGING WINDS...WITH
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN. IF YOU ARE IN THIS
STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.
LAT...LON 3758 8656 3739 8661 3732 8675 3721 8653
3755 8637
SMALLCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:00 PM CDT, 5 hours 2 minutes earlier.
Area forecast discussion, Sep 23, 2:00 PM CDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT SUN SEP 23 2001 MAJOR PATTERN CHG NOW UNDERWAY ACRS MISSISSIPPI VLY... WHICH WILL GRDLY SHFT INTO THE OH VLY...AND OUR FORECAST AREA (FA) ... THRU NXT WEEK. CDFNT IS PROGGED TO SWEEP THRU OUR FA TNGT...WHILE UPR TROF CONTINUES TO AMPLIFY. ETA/AVN TIMING DIFFERENCES SEEM TO STEM FM ETA PUTTING ALL ITS MONEY ON A PRE-FRONTAL TROF (FASTEST OF THE 2 MODELS)...WHILE AVN KEEPS PCPN TUCKED WITH MAIN SFC FNT. MSAS DATA SEEMS TO BE POINTING TO THE PRE-FRONTAL TROF BCMG ACTIVE. REGARDLESS OF WHICH SFC INSTRUMENT WILL BE THE FOCUS...VERY FAVORABLE JET STRUCTURE (RGT ENTRANCE RGN OF INTENSIFYING 300 MB JET) SHUD GRTLY ENHANCE LFTG MECHANISM...AND WORK ON MOISTURE STREAMING BACK INTO OUR RGN FOR NUMEROUS SHWRS AND TSTMS. CERTAINLY NEED TO KEEP AN EYE OF SVR WX POTENTIAL...WITH ENHANCED WND FIELDS SPRDG ACRS FA AND LWRG FREEZING LVLS. LOOKS LIKE TIME FRAME FM 22-04Z...SPCLY OVR OUR WRN FA...FOR POTENTIAL. DEEP MOISTURE THEN RPDLY SHFTS EWD ON MONDAY... WITH POSITIVE TILTED SYS...HOWEVER SHARP UPR TROF STILL YET TO PLOW THRU. WE WILL RUN SCT POPS (50 PCT ERN PARTS ON MONDAY) AND 30 PERCENT CHC LGT RAIN WRN SECTIONS ... IN LINGERING LOW LVL MOISTURE AND TROF ROTATING THRU. VERY DECENT NLY GRADIENT SHUD LOCK LOW CLOUDS ACRS RGN MON NITE...BEFORE ENTIRE UPR SYS STARTS TO SLOLY LFT TWD THE NE. WE WILL KEEP MON NITE DRY...ALTHOUGH SOME PTCHY LGT RAIN NOT OUT OF THE QUESTION LEX AREA. THEN AS UPR SYS AND COLD TROF ALOFT SHIFT EWD ON TUE...EXPECT CLDS TO BREAK AS WELL. NOTE...IF SLOWER AVN VERIFIES (LATTER PERIODS) CLRG WILL BE DELAYED BY ABOUT 12 TO 24 HOURS. MOS TEMPS FM NGM/AVN AS WELL AS RAW TEMP DATA FM ETA...ALL WITHIN A FEW DEGREES ON ONE ANOTHER THIS FCST CYCLE. ALL TRENDS CLEARLY SIMILIAR IN MUCH COOLER CONDS ON TAP. .SDF...NONE. STUREY
In the hours before
Local storm report, Sep 23, 5:45 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT SUN SEP 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
615 PM CELESTINE IN HAIL
09/23/01 DUBOIS ONE HALF TO THREE QUARTER
INCH HAIL...ALSO REPORTED
AT FERDINAND AND BIRDSEYE.
EVENT DURATION 20 MINUTES.
REPORTED BY STORM SPOTTER.Local storm report, Sep 23, 6:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
750 PM EDT SUN SEP 23 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0740 PM 7 N HARDINSBURG KY WIND DAMAGE
09/23/01 BRECKINRIDGE POWER LINES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 7:08 PM CDT | Severe Thunderstorm Warning | LMK | Meade | 37 min |
| Sep 23, 7:55 PM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.